More
close ad

Gross Anatomy: Embarrassing Body Issues

  • Share
  • Print
"I adore my husband but have zero interest in sex."

Likely cause: Medications.

What to do: Depression or an underactive thyroid can hurt your libido, but most people lose their sex drive because of a medication they are taking. "Selective serotonin reuptake inhibitor [SSRI] antidepressants are probably the biggest culprit," says Dr. Minkin, a clinical professor of obstetrics and gynecology at Yale University School of Medicine. But other items in your medicine cabinet may be to blame: Drugs that lower blood pressure, for instance, can dull nerve signals, and antihistamines often dry up lubrication necessary for pleasurable intercourse. Hormonal contraceptives—such as birth control pills, the patch, and the ring—can interfere with your libido. It's worth bringing up this side effect with your doctor. If it's not your meds, it could be menopause—declining estrogen levels reduce the blood supply to the vagina. "Lots of my patients ask me why there's no Viagra for women. I tell them that I already have a drug that increases pelvic blood flow—estrogen [it comes in prescription pills, patches, or topical creams]," says Dr. Minkin.

More Smart Savings